Immune reactivity after HLA-identical living related (LR) kidney transplantation can be caused by minor histocompatibility antigen and non-HLA antigen mismatches between donor and recipient. In our center, HLA-identical LR kidney transplant recipients receive azathioprine (AZA) or mycophenolate mofetil (MMF) in combination with corticosteroids for 1 year after transplantation. Thereafter, AZA or MMF was withdrawn, and the patients were treated with steroid monotherapy as maintenance therapy. We questioned whether withdrawal of AZA or MMF affected the donor-specific lymphocyte proliferation and cytokine production. Donor and third-party T-cell reactivities were determined by mixed lymphocyte reactions and by cytokine production using multiplex bead array technique. The donor and third-party proliferative capacities were not affected after withdrawal of AZA or MMF. Thirteen of 17 cytokines were detected by the multiplex bead array technique. No differences were observed after third-party induced cytokine production after withdrawal of AZA or MMF. However, production of donor-specific interferon-gamma and macrophage inflammatory protein-1 beta increased after discontinuation of AZA or MMF, but no clinically relevant acute rejection was observed. In conclusion, after HLA-identical LR kidney transplantation, donor-specific cytokine responses can be found when AZA or MMF therapy is discontinued. The clinical relevance of this phenomenon is still not evident.
|Number of pages||6|
|Publication status||Published - 2009|